Colorado, 2003Flash Flood in Colorado, May 25, 2003
May 25, 2003 · NWS PUB · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 25, 2:29 AM MST, 10 hours 31 minutes earlier.
Area forecast discussion, May 25, 2:29 AM MST, 10 hours 31 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
329 AM MDT SUN MAY 25 2003
SHORT TERM DISCUSSION...(TODAY AND TONIGHT)
...ANOTHER ROUND OF TSTMS AND LOCALLY HEAVY RAIN THIS AFTN/EVE...
CURRENTLY: LATEST PUB RADAR AND METAR COMPOSITE SHOWED RENEGADE
SHRA/TSRA HAVE DISSIPATED QUICKLY AFTER MIDNIGHT WITH JUST SOME
VERY ISOLATED SPRINKLES AROUND 0200. LATE EVE/EARLY AM RADAR AND
METAR DATA REVEALED A FEW PRONOUNCED OUTFLOW BOUNDARIES: ONE
EXTENDING FROM KCOS-JUST N OF KPUB-KLHX-KLAA...ANOTHER WAS FROM
WALSENBURG-KTAD...AND THE THIRD FROM KITR TO JUST EAST OF KLAA.
THESE WERE BECOMING HARDER AND HARDER TO FIND IN THE MINIMAL METAR
SFC DATA...BUT MAY STILL BE AROUND OR JUST OFF THE SFC FOR TSTM
INITIATION LATER TDA. VERY HARD TO FIND ANY SHORTWAVE TROUGHS IN THE
MID/UPPER LEVELS PER WATER VAPOR AND RUC MODEL UPPER AIR ANALYSES.
THERE IS A MORE SIGNIFICANT SHORTWAVE MOVING THROUGH NWRN OLD
MEXICO...BUT THAT TRAJECTORY SHOULD CONTINUE TO TAKE IT EWD THROUGH
NRN OLD MEXICO. SFC DEW POINTS ARE STILL RELATIVELY HIGH WITH
READINGS IN THE 50S IN SERN CO AND 20S/30S/40S IN THE MOUNTAINS AND
HIGH VALLEYS.
TDA-TNGT: HARD TO SEE HOW TDAS AND TNGTS WEATHER WILL BE ANY
DIFFERENT FROM SAT AND SAT NGTS WEATHER. UPPER LEVEL RIDGING
REMAINS IN PLACE OVER WRN CO. ALL INGREDIENTS IN PLACE FOR LOCALLY
HEAVY RAIN LATER THIS AFTN/EVE. GEORGES K-INDEX WILL BE 30-35C
AROUND CONTDVD AND 35-40 IN SERN CO. H7 THETA-E AXIS ALONG I-25 AND
EWD. PRECIPITABLE WATER INDICES WILL BE .75 TO 1.00 INCHES...OR
150%-200% OF NORMAL...ACROSS SERN CO MTNS/PLAINS. STORM MOTION
PROGGED TO BE ONLY 310/5-15KTS. H7-H5 SPECIFIC HUMIDITY LEVELS
AROUND 5 G/KG. INSTABILITY WILL BE JUXTAPOSED WITH LIFTED INDICES -2C
TO -6C AND MOST UNSTABLE CAPES OF 800 TO 1500 J/KG. 0-6KM SHEAR FCST
TO BE 25-35KTS OVER SERN CO...SO IF ANY TSTMS FORM OR MOVE INTO A LOW
LEVEL CONVERGENCE ZONE...COULD HAVE SUPERCELL POTENTIAL. THE BIGGEST
KEY TO ALL THIS CONVECTIVE PRECIPITATION WILL BE SFC TEMPS. MOST
LOCATIONS WILL BE STARTING ON THE MILD SIDE. MOS GUIDANCE CONTINUES
TO CREEP UP WITH EACH RUN. THE MAV IS LIKELY STILL WAY TOO COOL IN
SERN CO. MODELS HAVE BEEN WAY OVERDONE WITH THE STRATUS POTENTIAL IN
SERN CO. H7 TEMPS ARE PROGGED TO BE AROUND 10C IN SERN CO...WHICH
WOULD SUPPORT MID/UPPER 70S. DEGREE OF CLOUDINESS WILL BE THE KEY.
EVEN IF THERE IS SOME STRATUS...THIS WILL LIKELY BURNOFF WITH THE
LATE MAY SUN. CONVECTIVE TEMPS ARE PROJECTED TO BE 70-75F.
OBVIOUSLY...THERE IS FOR THE MOST PART NO SUCH THING AS A THERMAL CAP
OVER THE MTNS...SO INITIATION WILL LIKELY OCCUR FIRST OVER THE MTNS
AROUND 11AM. AFTER THE FIRST TSTMS ARE INITIATED...THEN IT IS UP TO
OUTFLOW BOUNDARY COLLISIONS AND OUTFLOW BOUNDARY/MOUNTAINS
INTERACTION FOR THE REMAINDER OF THE CONVECTIVE PRECIP.
TWEAKED TEMPS UP FOR TDA IN SERN CO. ALSO...ADDED HEAVY RAIN TO THE
FCST GRIDS GENERALLY ALONG SERN CO MTNS/PLAINS. WILL HOLD OFF
ISSUING A FLOOD WATCH HAS PRECIP WILL BE SCATTERED AND HEAVY RAIN
LOCALIZED. THE MAIN THREAT AREAS WOULD BE THE TRINIDAD COMPLEX...
IRON MOUNTAIN...AND HAYMAN BURN SCARS. ALSO...ERN LAS ANIMAS CO
RECEIVED THE MOST WIDESPREAD QPF. THERE WILL BE THE POTENTIAL FOR
A FEW(3-4) SEVERE THUNDERSTORMS JUST ABOUT ANYWHERE...SO WILL HOLD
OFF MENTIONING IN THE ZFP AND MENTION IN THE HAZARDOUS WEATHER
OUTLOOK.
FOR TNGT...STILL THINK THAT MOST OF THE ACTIVITY SHOULD DIMINISH
AROUND MIDNIGHT...AS THERE WILL BE LITTLE IN THE WAY OF SYNOPTIC
INFLUENCES TO KEEP THE CONVECTIVE PRECIP GOING. HOWEVER...OUTFLOW
BOUNDARIES/MTNS WILL BE THE KEY TO ITS LONGEVITY. SHOULD BE ANOTHER
MILD NGT WITH CONVECTIVE DEBRIS CLOUDS OVERHEAD AND POTENTIAL FOR
STRATUS IN EXTREME SERN CO. --METZE
LONG TERM DISCUSSION...(MONDAY THROUGH SAT).
COVERAGE/STRENGTH OF THUNDERSTORMS THE CHALLENGE FOR MONDAY...WITH
DRYING/WARMING TREND FOR MID/LATE WEEK.
MORE OF THE SAME IN STORE FOR MEMORIAL DAY...WITH THE UPPER RIDGE
OVER THE WRN US AND PREDOMINANTLY NORTH/NORTHWESTERLY FLOW ALOFT
OVER THE AREA. LITTLE QG FORCING TO WORK WITH. MESO-ETA KEEPS
PLENTIFUL LOW LVL MOISTURE ACROSS SE PLAINS WITH DEW POINTS IN THE
LOWER TO MID 50S IN EASTERLY UPSLOPE FLOW. MESO-ETA TRIES TO DECREASE
DEW POINTS ALONG THE INTERSTATE 25 CORRIDOR IN THE AFTN...BUT THIS IS
STILL HARD TO BUY GIVEN PERSISTENT EASTERLY FLOW. AFTERNOON CAPES OF
AROUND 500-1500 J/KG...LIS OF -2 TO -6...0-6KM SHEARS OF 30-40KTS...
POINTS TO SEVERE WEATHER POTENTIAL ONCE MORE FOR THE SOUTHEAST
PLAINS. AGAIN...PROBABLY MORE OF A HAIL AND HEAVY RAIN THREAT WITH
PRECIPITABLE H20 AROUND 1 INCH ACROSS SE PLAINS. MAIN MECHANISM
FOR CONVECTIVE INITIATION WILL BE UPSLOPE...THEN OUTFLOW BOUNDARY
INTERACTIONS AS STORMS MOVE OUT INTO THE PLAINS. OUT WEST...MOISTURE
BECOMES MORE HIGH BASED...BUT WITH DEW POINTS STILL IN THE 20S/30S...
PROBABLY WARRANTS MORE SCATTERED TYPE DIURNAL TSTORM COVERAGES.
ACROSS SOUTHEAST PLAINS...BIG CONUNDRUM IS TEMPS WITH MESO-ETA
SMARTINITS GIVING LOWER 80S...AND NEW 06Z RUN EVEN WARMER. HAVE
WARMED UP GRIDS ABOUT 4-6 DEGREES...BUT MAY NOT HAVE WARMED THEM UP
ENOUGH. IT WILL ALL DEPEND ON PERSISTENCE/COVERAGE OF MORNING
STRATUS.
UPPER RIDGE SHIFTS EASTWARD WITH TIME WITH DRYING NOTED OUT WEST
WHICH SHOULD DECREASE AFTERNOON/EVENING THUNDERSTORM COVERAGES. FOR
SOUTHEAST PLAINS...STILL ENOUGH MOISTURE/UPSLOPE FOR ISOLATED TO
SCATTERED TYPE POPS TUES AFTN. WITH UPPER RIDGE SHIFTING OVER
AREA...CAPES SHOULD DECREASE DUE TO WARMING ALOFT...EVEN ON THE
PLAINS...WHICH MAY TEMPER SEVERE WEATHER THREAT. BOTH ETA/AVN BRING
A WEAK FRONT THROUGH SOUTHEAST PLAINS TUES NIGHT WHICH REINFORCES
UPSLOPE/LOW LVL MOISTURE FOR WED. BY THURSDAY...UPPER RIDGE
FLATTENS AS SHORTWAVE MOVES ACROSS NRN ROCKIES. THURS/FRI ARE
LOOKING QUITE WARM NOW AS 700 TEMPS WARM TO +16 TO +18C. HAVE
WARMED UP TEMPS THESE DAYS INTO THE LOWER 90S...AND MAY NOT HAVE
GONE WARM ENOUGH IF GFS VERIFIES. CANT RULE OUT AN ISOLATED
SHOWER/THUNDERSTORM...ESPECIALLY OVER THE MOUNTAINS. BY SATURDAY...
GFS BRING A HEALTHY EASTERLY SURGE INTO THE SOUTHEAST PLAINS
INCREASING THUNDERSTORMS CHANCES ONCE MORE FOR THE SOUTHEAST
MOUNTAINS/ADJACENT PLAINS. -KT
.PUB...NONE.
Hazardous weather outlook, May 25, 6:00 AM MST, 7 hours before
COZ058>089-093>099-261259-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN MAY 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AFTER 1100
AM...THEN MOVE OFF INTO THE ADJACENT PLAINS BETWEEN 1200 PM AND 200
PM. THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL BE
ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR.
ABUNDANT LEVEL MOISTURE...COMBINED WITH AFTERNOON HEATING WILL ALLOW
THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. WIND SHEAR WILL BE
SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS...PRODUCING LARGE
HAIL GREATER THAN 3/4 INCH IN DIAMETER...WIND GUSTS TO AROUND 60
MPH...LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND
LIGHTNING. THREE AREAS HAVING A CONSIDERABLE CHANCE FOR SEVERE
THUNDERSTORMS WILL BE ALONG A LOW LEVEL CONVERGENCE BOUNDARY. THESE
AREAS ARE...A LINE FROM COLORADO SPRINGS TO JUST NORTH OF PUEBLO TO
LA JUNTA...A LINE FROM WALSENBURG TO TRINIDAD...AND A LINE ACROSS
EASTERN KIOWA COUNTY TO JUST EAST OF LAMAR. THESE AREAS...OR
ZONES OF LOW LEVEL CONVERGENCE...COULD BE LEAD TO POSSIBLE
SUPERCELL DEVELOPMENT LATER THIS AFTERNOON AND EVENING.
OVER THE SOUTHWEST AND CENTRAL MOUNTAINS INCLUDING THE SAN LUIS
AND UPPER ARKANSAS RIVER VALLEYS...LOW LEVEL MOISTURE WILL BE
SOMEWHAT LIMITED...THUS THE MAIN THREAT FROM THUNDERSTORMS ACROSS
THIS AREA WILL BE WIND GUSTS TO 40 MPH...AND DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON
MONDAY. SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY WILL BE
PRESENT FOR ONE OR TWO STORMS TO BECOME SEVERE ACROSS THE SOUTHEAST
PLAINS...PRODUCING LARGE HAIL...DANGEROUS LIGHTNING...AND LOCALLY
HEAVY RAIN.
FOR TUESDAY THROUGH SATURDAY...SCATTERED TO ISOLATED THUNDERSTORMS
ARE EXPECTED EACH DAY...WITH THE GREATEST COVERAGE ACROSS THE
SOUTHEAST MOUNTAINS. DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO 40 MPH WILL BE THE PRIMARY THREATS FROM THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 1200 PM ACROSS THE SOUTHEAST PLAINS OF COLORADO.
METZE/KT
Flash Flood, Teller
- When
- May 25, 1:00 PM MST to 2:00 PM MST
- Where
- Teller County, 18 mi NW of Woodland Park
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 38.882, -105.162 (the zone’s center; the record gives no point)
Flooding and road washouts occurred near the four corners area of the Hayman Fire burn scar.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Massachusetts, May 25, 20031 death · 2 injured · 1 event
- Flash Flooding and Hail in North Carolina, May 25 to 27, 2003$2.1 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in North Carolina, May 25, 2003$100,000 · 75 kt wind · 2 events
- Damaging Wind in North Carolina, May 25, 2003$60,000 · 70 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 25, 2003$30,000 · 61 kt wind · 12 events
- Damaging Wind in South Carolina, May 25, 2003$30,000 · 70 kt wind · 1 event
- Damaging Winds in Mississippi, May 25, 2003$15,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Texas, May 25 to 26, 2003$2,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Montana, May 25, 200361 kt wind · 5 events
- Flash Flood and Hail in New Mexico, May 25, 20031.5 in hail · 4 events
- Flash Flooding and Flooding in Virginia, May 25 to 26, 20034 events
- Damaging Winds in South Carolina, May 25, 200350 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355132.